Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

The stable neighborhood theorem and lengths of closed geodesics


Author: Ara Basmajian
Journal: Proc. Amer. Math. Soc. 119 (1993), 217-224
MSC: Primary 30F35; Secondary 53C22
MathSciNet review: 1152271
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a generalized collar lemma, called the stable neighborhood theorem, for nonsimple closed geodesics. As an application, we show that there is a lower bound for the length of a closed geodesic having crossing number $ k$ on a hyperbolic surface. This lower bound only depends on $ k$ and tends to infinity as $ k$ goes to infinity. Also, we show that the shortest nonsimple closed geodesic on a closed hyperbolic surface has (geometric) crossing number bounded above by a constant which only depends on the genus.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30F35, 53C22

Retrieve articles in all journals with MSC: 30F35, 53C22


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1993-1152271-0
PII: S 0002-9939(1993)1152271-0
Keywords: Closed geodesics, collar, hyperbolic surface, self-intersection number
Article copyright: © Copyright 1993 American Mathematical Society